Severe knee pain following L4 injury

by Kay
(Ireland)

Buttock injection causing sciatica

Buttock injection causing sciatica

Hello,
I have been attending a chiropractor for over 6 years following a previous disc injury. I remained on a maintenance programme once a month since that time.

I recently suffered another injury (caused by lifting) and went to my chiropractor with severe back pain and leaning to my right side.

I had daily adjustments for one week, then 3 adjustments in the second week. After a simple movement at home I went into a severely painful spasm and called my GP (doctor) as I couldn't move.

He injected me in the left buttock with a painkiller and prescribed anti inflammatories, tramadol and lyrica and diazepam. The injection caused me to sleep for some time and on waking I had severe hip and knee pain.

Whilst my back pain has eased, the leg weakness and knee pain remains.

I'm worried about taking so many pills but can't last long without them as the pain is so bad. I am waiting for an MRI (still one week away) and reluctant to be adjusted by the chiropractor until I know exactly what the problem is.

Is there anything you could recommend that might help me.
Thank you.

Hello Kay,
There are two possibilities, and neither frankly are particularly palatable.

Do I understand it correctly that you had no leg pain until the injection? It shouldn't ever happen, but it does, fortunately not very often, but if the injection was not administered in the upper outer quadrant it may have penetrated the sciatic nerve.

It's not often that a doctor will make such a serious mistake, and it's thus unlikely, but needs to be considered.

The telling distinguishing factor is where in the knee does it hurt? Back of, side, front of or inner knee? If it's the front of the knee, or the inner side going down the inner lower leg, then it involves the femoral nerve and has nothing to do with the injection.

That leaning to the right is called an antalgia; it's is a serious sign of a slipped disc. Seeing you had the injection in the left buttock, I'm presuming the pain was more on the left side.

That's what's called the postero lateral herniation; at the L4-L5 level would most likely affect the L4 nerve root. To complicate matters it has slips in both the femoral and sciatic nerves.

Sitting in a kitchen chair, with your head flexed on the chest, ask Hubby to GENTLY raise the lower leg parallel to the floor. If it reproduces the pain in the back and leg, then it's most likely the sciatic nerve.

All this I know is theoretical and disturbing. What are you to do? Firstly, put yourself to bed. Do not sit, don't bend and try not to cough or sneeze.

Go to our lower back exercises page, and find those for a slipped disc; do them gently several times an hour; they take less than a minute.

Below you'll find our slipped disc rules page; follow them to the T.

One of the problems with a disc herniation is that the pain goes away faster than it heals; your story is not unusual. For that reason I've written the 50 percent less pain rule page. You might find it useful; use the search function at Chiropractic Help.

The MRI is probably going to show a bulge; that doesn't mean you're down for surgery the next day, but it lurks.

I'd talk frankly both to your chiropractor and GP about where you are and what's happening. It's difficult, I know. Be careful, use ice for pain relief and continue with intermittent bed rest at least until you're up straight. That's controversial by the way, and is not supported by the literature, but when in such pain and you're not allowed to sit, staying on your back is the only other option. Roll regularly onto one side or the other. Every hour get up and walk about for as long as you can.

Look out for weakness developing in the quadriceps muscle; it'll give on the stairs and cause a limp.

Good luck, let us know how you get on.

Dr B



»
» Severe knee pain following L4 injury




Comments for Severe knee pain following L4 injury

Average Rating starstarstarstarstar

Click here to add your own comments

Oct 28, 2016
Rating
starstarstarstarstar
Thank you
by: Anonymous

Dr. B
I am so grateful for your help and advice. From the diagram I think L4 would be correct, and the injection was given in the correct location, so that's comforting to know. If a disc bulge the doctor mentioned an epidural - a steroid I assume.
I will follow your advise and exercise plan, and return to my chiropractor when able.
Many, many thanks

Kay

Pleasure Kay, remember the MRI is likely to show a big hole in the disc; the steroid will kill some of the pain, but the damage is still there and needs to heal. In fact the steroid actually impedes the healing.

So for at least a month you need to be very careful, or the bulge will turn into a prolapse.

Good luck, let us know when you have the MRI results.

Dr B

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Chiropractic help Questions (Low back pain).





Did you find this page useful? Then perhaps forward it to a suffering friend. Better still, Tweet or Face Book it.